Printer Friendly

Antibiotic-related diarrhea not halted by probiotic yogurt.

WASHINGTON -- Probiotic yogurt did not prevent antibiotic--associated diarrhea in a randomized, double--blind trial of about 300 adult patients.

According to the study authors, meta-analyses have suggested that probiotics may be helpful for antibiotic-associated diarrhea, but few large, randomized, controlled trials have been conducted.

A 2007 study did find that probiotics helped prevent antibiotic-associated diarrhea, but the study was fairly small (Can. J. Gastroenterol. 2007;21:732-6).

In the current study, Dr. Alberto Del-gado-Iribarren of the microbiology department at the Hospital Universitario Fundacion Alcorcon, Madrid, and his colleagues studied more than 300 patients who were admitted to the hospital and started on an antibiotic regimen of either levofloxacin or amoxicillin clavulanate. The mean age of the patients was 76 years; 46% were women.

In all, 122 patients were randomized to receive placebo yogurt (which contained Streptococcus thermophilus and Lactobacillus bulgaricus but no probiotics), another 125 patients were given a probiotic yogurt mixture specially manufactured for the study (which included both S. thermophilus and L. bulgaricus, as well as L. acidophilus, Bifidobacterium lactis, and L. ca-sei), and 65 patients were randomized to receive no yogurt. The yogurt was given in doses of 150-200 mL. Both yogurts had the same taste, color, smell, and texture.

Patients consumed the yogurt from the beginning of antibiotic treatment to 5 days after discontinuing the antibiotic, and the follow-up period was 1 month.

The patients answered a questionnaire about diarrhea and side effects. Diarrhea was defined as two or more soft stools. Secondary end points included number of days of diarrhea, severity of diarrhea, number of stools per day, and longer hospital stay because of diarrhea.

In his presentation at the jointly held annual Interscience Conference on Antimicrobial Agents and Chemotherapy and the annual meeting of the Infectious Diseases Society of America, Dr. Delga-do-Iribarren reported that "our data were essentially identical for all three groups," with "a similar proportion of around 20% of patients with diarrhea" and no statistically significant differences among the three groups.

The secondary end points were also mostly similar. Duration of diarrhea was about 3 days, with a maximum of about five stools per day. Controls had a slightly longer average hospital stay than did patients who took the probiotic yogurt. "There were no differences in mortality in the three groups," he noted.

"We conclude that probiotic yogurt does not have an effect on ... antibiotic-associated diarrhea in adults," Dr. Del-gado-Iribarren said. It is, however, safe, he added.

Dr. Delgado-Iribarren did not disclose any conflicts of interest.

BY DENISE NAPOLI

Associate Editor
COPYRIGHT 2009 International Medical News Group
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2009 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:GASTROENTEROLOGY
Author:Napoli, Denise
Publication:Internal Medicine News
Geographic Code:1USA
Date:Jan 1, 2009
Words:418
Previous Article:Fecal transfer cures relapsing C. diff infection.
Next Article:Food-borne illnesses subject to publication bias.
Topics:

Terms of use | Copyright © 2017 Farlex, Inc. | Feedback | For webmasters